Hail, Livingston
- When
- July 27, 12:55 PM EST
- Where
- Livingston County, 3.63 mi E of Howell
- Measured
- 0.88 in hail
- Reported by
- SHAVE Project
- Coordinates
- 42.590, -83.860
A few severe thunderstorms impacted Livingston and Oakland Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A few severe thunderstorms impacted Livingston and Oakland Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 27, 12:03 PM EST, 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 103 PM EDT FRI JUL 27 2012 .AVIATION... //DISCUSSION... SHOWERS AND THUNDERSTORMS WILL EXPAND IN COVERAGE AND INTENSITY DURING THE COURSE OF THE AFTERNOON AS AN UPPER SHORT WAVE APPROACHES FROM THE WEST AND INTERACTS WITH DAYTIME DESTABILIZATION. THE MORE PERSISTENT FORCING AND THUS MORE PROLONGED PERIOD OF CONVECTION IS EXPECTED TO OCCUR AROUND FNT AND POSSIBLY MBS. WHILE THE LOW CLOUDS HAVE BEEN SLOWLY RECEDING OVER THE LAST COUPLE OF HOURS...THE INCREASE IN SHOWERS SHOULD ALLOW A TRANSITION BACK TOWARD MVFR CEILING HEIGHTS TOWARD EVENING. LOW LEVEL MOISTURE IS EXPECTED TO CONTINUE TO FILTER INTO SE MI THIS EVENING AS LOW PRESSURE NOW OVER SRN LAKE MI DROPS INTO THE OHIO VALLEY. THIS WILL LIKELY SUSTAIN SOME SEMBLANCE OF LOW CLOUDS AND POSSIBLE FOG INTO THE OVERNIGHT. DRIER AIR NOW NOTED NORTH OF LAKE HURON SHOULD HOWEVER ADVECT INTO THE AREA FROM THE NORTH OVERNIGHT...LEADING TO STEADY IMPROVEMENT IN CONDITIONS TOWARD DAYBREAK SATURDAY. FOR DTW...BASED ON THE RATE OF DESTABILIZATION AND TIMING OF THE APPROACHING FORCING...THERE IS A GOOD CHANCE OF THUNDERSTORMS DEVELOPING AROUND 19 OR 20Z AND CONTINUING INTO 23 OR 00Z. //DTW THRESHOLD THREATS... * MEDIUM CONFIDENCE IN CEILINGS BELOW 5000 FT THIS AFTERNOON AND TONIGHT. * MEDIUM CONFIDENCE IN THUNDERSTORMS THIS AFTERNOON AND EVENING. && .PREV DISCUSSION...ISSUED 1041 AM EDT FRI JUL 27 2012 UPDATE... THE REGIONAL WATER VAPOR LOOP SHOWS A FAIRLY HEALTHY MID LEVEL WAVE OVER ERN WISCONSIN. ALTHOUGH THIS WAVE IS EXPECTED TO DAMPEN AS IT TRACKS ACROSS LOWER MI LATER TODAY...THERE WILL STILL BE ADEQUATE FORCING FOR LARGE SCALE ASCENT DURING PEAK DAYTIME HEATING. RECENT TRENDS IN THE VISIBLE LOOP ARE SHOWING SOME OF THE LOW STRATUS STARTING TO TRANSITION TO A BROKEN CU FIELD AS DAYTIME INSOLATION IS NOW WARMING THE BOUNDARY LAYER. THIS WILL SUPPORT INCREASING CONVECTIVE CLOUD DEPTHS WHICH WILL LEAD TO OCCASIONAL SHOWERS AND THUNDERSTORMS THIS AFTERNOON. REGIONAL RADAR IMAGERY IS SHOWING AN AREA OF MORE PERSISTENT RAIN AND EMBEDDED THUNDERSTORMS EXTENDING FROM CNTL LOWER MI TO NW LOWER MI...WITHIN A REGION OF WEAK MID LEVEL DEFORMATION...WHICH WILL TARGET THE SAGINAW VALLEY AND THUMB THIS AFTERNOON AND EVENING. DEEP LAYER MOISTURE WILL ALSO BE BETTER TO THE NORTH. GIVEN THE SLOW MOVEMENT OF THE UPPER WAVE...SOME PROLONGED PERIODS OF MODERATE TO HEAVY RAINFALL LOOK POSSIBLE ACROSS THE NORTHERN PORTIONS OF THE FORECAST AREA. DRY AIR IN THE MID LEVELS FARTHER SOUTH SUGGEST SOME AFTERNOON STORMS MAY SUPPORT SOME SMALL HAIL. THERE HAS BEEN MORE PERSISTENT SUNSHINE ACROSS LENAWEE AND MONROE COUNTIES THIS MORNING...WHICH MAY ALLOW SOME BETTER INSTABILITY TO DEVELOP BY AFTERNOON /SB CAPE UP TO 2000 J/KG/. THIS REGION WILL ALSO LIE ALONG THE NORTHERN EDGE OF A 40KT MID LEVEL JET...SUPPORTIVE OF A SLIGHT CHANCE OF STRONG TO POSSIBLE SEVERE STORMS LATER TODAY. THE UPDATE WILL BE ISSUED MAINLY TO NUDGE POPS UPWARD. PREV DISCUSSION...ISSUED 339 AM EDT FRI JUL 27 2012 SHORT TERM...TODAY AND TONIGHT ACTIVE BUT WEAK SURFACE PATTERN IN PLACE ACROSS THE GREAT LAKES THROUGH FRIDAY. ONE COLD FRONT HAS PASSED THROUGH THE REGION LOCATED JUST TO OUR SOUTH ACROSS THE OHIO VALLEY AS OF 06Z. MID/UPPER LEVEL TROUGH AXIS IS CURRENTLY OVER MN/WI AND IS WORKING ITS WAY TOWARDS SE MI. A COMPACT SHORTWAVE WITHIN TROUGH WILL PASS THROUGH SOUTHERN MI DURING THE DAY/EVENING TODAY. MODELS ARE IN GOOD AGREEMENT THAT THIS WAVE WILL WEAKEN AS IT APPROACHES AND HAS ALREADY BECOME AN OPEN WAVE. MODELS DO NOT AGREE WITH THE TRACK OF THE ASSOCIATED SFC LOW. THE NAM IS ALREADY TOO FAR SOUTH WITH IT HENCE WILL BE DISREGARDED. CONSENSUS WITH THE OTHER MODELS BRINGS THE SFC LOW THROUGH SOUTHERN LOWER MI FRIDAY AFTERNOON. MODEL SOUNDINGS SHOW A FAIRLY NARROW CAPE PROFILES WITH A SMALL CAP BETWEEN 850-900MB WHICH SHOULD BE OVERCOME IN THE AFTERNOON. WITH RELATIVELY HIGH SFC DEWPOINTS TONIGHT AND COOLING MID LEVELS TEMPS...WE WILL KEEP DECENT LAPSE RATES TO GO WITH THE CAPE VALUES AROUND 500 J/KG. AS FOR FORCING MECHANISMS...WE ARE PRIMARILY DEALING WITH THE MID LEVEL COLD POOL AND WEAKENING SHORTWAVE. THERE IS A JET MAX THAT WILL ROUND THE RIDGE CENTERED OVER THE WESTERN PLAINS...BUT SHOULD PASS TO OUR SW THROUGH THE MID MISSISSIPPI VALLEY. AS FOR POSSIBLE FRONTAL FORCING...WITH THE LOW PASSING ACROSS SOUTHERN MI THE COLD FRONT SHOULD FOCUS CONVECTION ACROSS THE OHIO VALLEY AND NOT AFFECT SE MI. LOOKS LIKE THE BIGGEST AIDE WILL BE THE TIMING OF THE SHORTWAVE PASSAGE...DURING PEAK DIURNAL HEATING. LOOKING AT CURRENT REGIONAL RADAR MOSAICS...THE HRRR HAS THE SYSTEM PEGGED PRETTY WELL SO FAR AND THE MODEL OUTPUT MOVING FORWARD SEEMS VERY REASONABLE. LOOK FOR SCATTERED SHOWERS AND THUNDERSTORMS TO MOVE INTO THE WESTERN COUNTIES BY MORNING WITH MORE WIDESPREAD ACTIVITY DEVELOPING AS DIURNAL HEATING BECOMES MAXIMIZED. THOUGH THUNDERSTORMS MAY DEVELOP...NOT EXPECTING ANYTHING SEVERE AS THE BETTER FORCING AND INSTABILITY WILL BE TO OUR SOUTH CLOSER TO THE SFC COLD FRONT AND THE BETTER HEIGHT FALLS. LONG TERM...SATURDAY THROUGH THURSDAY HIGH PRESSURE WILL BUILD INTO THE AREA IN THE WAKE OF THE SHORTWAVE THAT WILL PASS THROUGH THE AREA FRIDAY. THIS WILL BRING A PERIOD OF DRY WEATHER OVER THE WEEKEND. RATHER PLEASANT CONDITIONS CAN ALSO BE EXPECTED AS TEMPERATURES TOP OUT IN THE LOWER/MID 80S FOR THE MOST PART WITH RELATIVELY LOW HUMIDITY LEVELS. WITH HIGH PRESSURE IN PLACE...SKIES WILL REMAIN MOSTLY CLEAR BOTH SATURDAY/SUNDAY. FROM THIS WEEKEND INTO EARLY NEXT WEEK...STRONG LOW PRESSURE FROM HUDSON BAY NORTH WILL KEEP A MEAN UPPER TROUGH ANCHORED OVER THE REGION THROUGH MUCH OF NEXT WEEK. A SERIES OF WEAK SHORTWAVES WILL TRACK THROUGH THE GREAT LAKES FROM MONDAY ON THROUGH THE REMAINDER OF THE FORECAST PERIOD. ALTHOUGH MOISTURE WILL BE SOMEWHAT SCARCE WITHIN THIS NORTHWEST UPPER LEVEL FLOW REGIME...THERE WILL BE ENOUGH INSTABILITY TO GENERATE SCATTERED SHOWERS AND/OR THUNDERSTORMS WITH THESE WAVES NEXT WEEK. DO NOT PLAN ON ADJUSTING FORECAST TOO MUCH GIVEN UNCERTAINTY IN TIMING ANY OF THESE WAVES THIS LATE IN THE FORECAST PERIOD. SUFFICE IT TO SAY THAT THERE WILL BE PERIODIC CHANCES OF SCATTERED CONVECTION FROM MONDAY THROUGH THURSDAY AS THE OVERALL PATTERN CHANGES VERY LITTLE. THE TEMPERATURES WILL REMAIN SEASONABLY WARM WITH 80S COMMON FOR DAYTIME HIGHS AND 60S FOR NIGHTTIME LOWS...WITH ONLY MINOR DAY TO DAY FLUCTUATIONS DEPENDENT ON THE TIMING OF THE VARIOUS SHORTWAVES. MARINE... WEAK LOW PRESSURE SYSTEM WILL TRACK THROUGH THE CENTRAL GREAT LAKES FRIDAY. THIS WILL KEEP SHOWERS AND THUNDERSTORMS IN THE AREA THROUGH FRIDAY EVENING. THE TRACK OF THE LOW WILL KEEP NORTHEASTERLY FLOW OVER THE EASTERN LAKES THROUGH THE WEEKEND. NE WINDS WILL PEAK ON SATURDAY ON THE BACKSIDE OF THE LOW WHICH WILL BUILD WAVE HEIGHTS ALONG THE LAKE HURON SHORELINE. AT THIS TIME...WAVES LOOK LIKE THEY WILL APPROACH 3-4 FEET ON THE GENEROUS SIDE. HIGH PRESSURE WILL BUILD BACK INTO THE AREA FOR THE REST OF THE WEEKEND BRINGING LIGHT WINDS AND DECREASING WAVES TO THE LAKES. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION.....SC UPDATE.......SC SHORT TERM...DRK LONG TERM....DG MARINE.......DRK YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1056 AM EDT FRI JUL 27 2012 MIZ047>049-053>055-060>063-068>070-281500- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB- 1056 AM EDT FRI JUL 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING. SEVERE WEATHER IS NOT EXPECTED...HOWEVER PROLONGED PERIODS OF MODERATE TO HEAVY RAIN ARE POSSIBLE. THIS MAY CREATE SOME LOCALIZED FLOODING. SOME OF THE STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING WIND GUSTS TO 30 MPH AND HAIL TO ONE HALF INCH IN DIAMETER. THUNDERSTORMS WILL MOVE TO THE EAST BETWEEN 10 AND 20 MPH. THE THUNDERSTORMS WILL BE TRIGGERED BY A MID LEVEL DISTURBANCE WHICH WILL MOVE THROUGH SOUTHEAST MICHIGAN TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SERIES OF WEAK DISTURBANCES WILL BRING THE CHANCE OF PERIODIC SCATTERED THUNDERSTORMS FROM MONDAY THROUGH THURSDAY OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ423-LEZ444-MIZ075-076-082-083-281500- DETROIT RIVER- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- WASHTENAW-WAYNE-LENAWEE-MONROE- 1056 AM EDT FRI JUL 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LC AND SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SEVERE WEATHER IS NOT ANTICIPATED. HOWEVER THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND HAIL TO ONE HALF INCH IN DIAMETER. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. THUNDERSTORMS WILL MOVE TO THE EAST AT 20 MPH. THE THUNDERSTORMS WILL BE TRIGGERED BY A MID LEVEL DISTURBANCE WHICH WILL MOVE THROUGH SOUTHEAST MICHIGAN TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SERIES OF WEAK DISTURBANCES WILL BRING THE CHANCE OF PERIODIC SCATTERED THUNDERSTORMS FROM MONDAY THROUGH THURSDAY OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT. LCZ422-460-LHZ361>363-421-422-441>443-462>464-281500- ST. CLAIR RIVER-LAKE ST. CLAIR- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 1056 AM EDT FRI JUL 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING. SEVERE WEATHER IS NOT EXPECTED...HOWEVER PROLONGED PERIODS OF MODERATE TO HEAVY RAIN ARE POSSIBLE. THIS MAY CREATE SOME LOCALIZED FLOODING. SOME OF THE STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING WIND GUSTS TO 30 MPH AND HAIL TO ONE HALF INCH IN DIAMETER. THUNDERSTORMS WILL MOVE TO THE EAST BETWEEN 10 AND 20 MPH. THE THUNDERSTORMS WILL BE TRIGGERED BY A MID LEVEL DISTURBANCE WHICH WILL MOVE THROUGH SOUTHEAST MICHIGAN TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SERIES OF WEAK DISTURBANCES WILL BRING THE CHANCE OF PERIODIC SCATTERED THUNDERSTORMS FROM MONDAY THROUGH THURSDAY OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SC YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 103 PM EDT FRI JUL 27 2012 MIZ060-068-271800- LIVINGSTON-SHIAWASSEE- 103 PM EDT FRI JUL 27 2012 ...SIGNIFICANT WEATHER ADVISORY... AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR PERRY...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... MORRICE BY 110 PM EDT... BANCROFT BY 130 PM EDT... COHOCTAH AND BYRON BY 150 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. MM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 132 PM EDT FRI JUL 27 2012 MIZ075-271845- WASHTENAW- 132 PM EDT FRI JUL 27 2012 ...SIGNIFICANT WEATHER ADVISORY... AT 129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHWEST OF MANCHESTER...MOVING EAST AT 20 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... MANCHESTER BY 145 PM EDT... SALINE BY 225 PM EDT... MILAN BY 240 PM EDT... WILLIS BY 245 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. MM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 143 PM EDT FRI JUL 27 2012 MIZ076-271915- WAYNE- 143 PM EDT FRI JUL 27 2012 ...SIGNIFICANT WEATHER ADVISORY... AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CANTON...MOVING EAST AT 20 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... LIVONIA BY 200 PM EDT... DEARBORN BY 215 PM EDT... DETROIT BY 235 PM EDT... DOWNTOWN DETROIT BY 240 PM EDT... GROSSE POINTE BY 305 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. MM
The Detroit radar (KDTX), 34 km away, was scanning. The volume nearest the first event began at 17:53 UTC.
7 hail, 2 thunderstorm wind. Local standard time, as filed.
A one foot diameter tree was reported down.
Several two to four inch diameter tree limbs reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403880, 403881, 403882, 403883, 403872, 403884, 403874, 403875, 403877.